Hail, Adams
- When
- May 2, 2:43 PM CST to 3:01 PM CST
- Where
- Adams County, 3.45 mi S of Quincy to 2.96 mi SE of Quincy
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.880, -91.400
Loosely organized multi-cell thunderstorms moved into central Missouri and intensified during the afternoon of the 2nd. One thunderstorm became severe and produced up to half dollar sized hail and wind damage in Adams County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Loosely organized multi-cell thunderstorms moved into central Missouri and intensified during the afternoon of the 2nd. One thunderstorm became severe and produced up to half dollar sized hail and wind damage in Adams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 2, 1:41 PM CST, 1 hour 2 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Saint Louis MO 241 PM CDT Thu May 2 2024 .KEY MESSAGES... - Showers and thunderstorms will continue through the afternoon and evening. There is potential for an isolated severe thunderstorm across central through northeast Missouri and west- central Illinois between 2-8pm. Should a thunderstorm become severe, the hazards will be damaging winds up to 60 mph and quarter sized hail. - An active weather pattern will continue through at least mid- week, with strong to severe thunderstorms possible at points between Saturday and next Wednesday. && .SHORT TERM... (Through Late Friday Night) Issued at 239 PM CDT Thu May 2 2024 Radar imagery is showing two areas of shower and thunderstorm activity, one across southwest Missouri and another ahead of a cold front extending from west-central Missouri through northeast Missouri. Current water vapor imagery and surface analysis shows the Mid-Mississippi River Valley in deep southwesterly flow. Amidst southwesterly flow is a shortwave trough that is pushing its way into southwest Missouri and is the current focus of the convection in that area. Ahead of this shortwave, from central Missouri through northeast Missouri, is a region of vorticity advection. With increased deep moisture convergence and ample mid- day heating due to a decrease in cloud cover this morning, these areas are the prime location for shower and thunderstorm development and intensification over the next few hours. It is possible that a few of these thunderstorms could become strong to severe with the primary threat being damaging winds however quarter sized hail cannot be ruled out. 18Z environmental analysis indicates SBCAPE values between 1500-2000 J/kg and deep-layer shear values maximized between 20-25 kts across the aforementioned areas. This low shear environment will help keep thunderstorms disorganized and further limit the severe chances. The most likely time for isolated severe thunderstorms will be between 2 - 8 pm. The strong to severe thunderstorm potential will diminish quickly after sunset with the loss of instability and weaker shear further to the east. These showers and thunderstorms will continue to move east-northeast through the afternoon and evening hours as the shortwave treks to the northeast and the cold front shifts east. Showers with a few rumbles of thunder are expected overnight and will diminish on Friday. Despite the passage of the cold front and northeasterly flow, high temperatures on Friday will remain near to slightly above normal for early May. MMG/Jaja && .LONG TERM... (Saturday through Next Thursday) Issued at 239 PM CDT Thu May 2 2024 Our ongoing active pattern will continue this weekend and into the middle of next week as multiple shortwaves pass through the Mid- Mississippi Valley. The first of these shortwaves will arrive Saturday afternoon into evening, bringing with it the potential for strong to severe thunderstorms. At the surface, a cold front will be approaching the region from the northwest with abundant moisture return ahead of it. Deterministic guidance is quite uniform in depicting mid-60s dewpoints across most of the CWA on Saturday, with 70-90% of ensembles corroborating this. If this comes to fruition, dewpoints on Saturday will be above the 90th percentile of climatology and jeopardizing records at KSTL/KCOU/KUIN. Despite anomalous moisture, there is uncertainty regarding the amount of instability we'll have on Saturday. Ensembles range from 500-1000 J/kg, but incoming cloud cover, warmer or cooler temperatures, and timing of the frontal passage could all sway these values higher or lower. With upper level ascent, abundant moisture and instability, and a surface trigger all present, confidence is high that we will see convection on Saturday. What's uncertain is the strength of thunderstorms that do develop. Another shortwave is forecast to pass over the region sometime Sunday into Monday as a surface low and warm front push north through the CWA. This will bring more precipitation to the area, but the potential for severe will be much lower than on Saturday. Anomalous moisture and heat will be wiped clean from the area by Saturday's cold front and deep layer shear will be unimpressive. Anything that initiates along the warm front would be elevated in nature and quite shallow according to model soundings. With guidance trending later into the evening on the arrival of the shortwave, this only dampens the potential for severe. A deep mid-level trough will swing through the Intermountain West and into the Plains early next week. This feature will be the point of focus for severe weather next week as it enhances upper level ascent and deep layer shear, and at the surface advects warmer air and more abundant moisture back into the Plains and Midwest, increasing instability. There are still too many differences among guidance (as highlighted in very different WPC clusters for next week) to discuss specifics, but this is a set-up conducive for severe weather. Just when and where that happens is unclear as of yet. Jaja && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1254 PM CDT Thu May 2 2024 Current radar imagery shows two areas of showers and thunderstorms, one extending from west central MO through north central MO and another across far southwest MO. These showers and thunderstorms will continue trekking to the north and east through the afternoon and evening. Development and intensification is expected in central and northeast Missouri over the next few hours. With the shower and thunderstorm passage, MVFR to IFR flight conditions are likely along with gusty winds upwards to 30 knots. If a thunderstorm does become strong to severe, locally higher gusts are possible. As the showers and thunderstorms continue to the east, it is expected that thunderstorm intensity will decrease around sundown. With the passage of a cold front, showers are expected linger with IFR to low MVFR stratus through the overnight and Friday morning hours, especially at the St. Louis Metropolitan terminals. Although guidance is trending with less IFR ceilings, there is confidence in IFR ceiling occurrence due to increased low level moisture. Flight conditions will gradually improve on Friday as drier air moves in. Winds will become variable with the passage of the cold front and favor northeasterly winds on Friday. MMG/Jaja && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 243 PM CDT Thu May 2 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 243 PM CDT Thu May 2 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated strong to severe thunderstorms are possible through early this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms at times Friday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Jaja
Preliminary Local Storm Report
National Weather Service St Louis MO
303 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM Tstm Wnd Gst Monroe City 39.66N 91.73W
05/02/2024 M46 MPH Monroe MO Mesonet
Missouri mesonet site.
&&
JPGPreliminary Local Storm Report
National Weather Service St Louis MO
309 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Hail Monroe City 39.65N 91.74W
05/02/2024 M0.50 Inch Monroe MO Public
Report from mPING: Half-inch (0.50 in.).
&&
JPGPreliminary Local Storm Report
National Weather Service St Louis MO
328 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM Hail Palmyra 39.80N 91.52W
05/02/2024 E1.75 Inch Marion MO 911 Call Center
Report of golf balls in Palmyra by NECOMM.
&&
LSJPreliminary Local Storm Report
National Weather Service St Louis MO
330 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Hail Palmyra 39.80N 91.52W
05/02/2024 E1.00 Inch Marion MO Trained Spotter
50-60 mph estimated gusts and up to quarter
sized hail in town.
&&
LSJPreliminary Local Storm Report
National Weather Service St Louis MO
334 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM Hail Jamestown 38.77N 92.48W
05/02/2024 M0.88 Inch Moniteau MO Emergency Mngr
Nickel sized hail reported in town.
&&
LSJPreliminary Local Storm Report
National Weather Service St Louis MO
340 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Hail 3 W New London 39.59N 91.46W
05/02/2024 E0.70 Inch Ralls MO 911 Call Center
Report of at least dime sized hail.
&&
LSJThe St Louis radar (KLSX), 145 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Broadcast media relayed reports of medium sized tree branches snapped. There was also a report of power poles broken. Both reports are from the south side of Quincy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172771, 1172773.